Utah, 2015Dense Fog in Utah, January 17 to 18, 2015
January 17 to 18, 2015 · NWS GJT · 1 event in 1 county or zone
Low level moisture trapped under an inversion resulted in areas of dense fog as high pressure persisted.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low level moisture trapped under an inversion resulted in areas of dense fog as high pressure persisted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 17, 5:35 PM MST, 2 hours 55 minutes earlier.
Area forecast discussion, Jan 17, 5:35 PM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
535 PM MST SAT JAN 17 2015
.UPDATE...
ISSUED AT 535 PM MST SAT JAN 17 2015
FOG DEVELOPED VERY QUICKLY IN AND AROUND THE CORTEZ AREA AS THE
SUN BEGAN TO SET. THEREFORE...WENT AHEAD AND MOVED UP THE START
TIME OF THE DENSE FOG ADVISORY TO THE PRESENT. EXPECT OTHER AREAS
WITHIN THE FOG ADVISORY AREA WILL SEE FOG BEFORE TOO LONG.
&&
.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 258 PM MST SAT JAN 17 2015
STRATUS QUICKLY ERODING AWAY OVER MONUMENT VALLEY AND SAN JUAN
RIVER BASIN THIS AFTERNOON WITH IMPROVING CONDITIONS. NOT SO FAST
IN THE UINTA BASIN BUT VERNAL IS ON THE EDGE AND SOME IMPROVEMENT
HAS BEEN NOTED AT THE AIRPORT SITE. THE MODELS DO HINT THAT NORMAL
LIGHT DRAINAGE WIND WILL FORM OVER SW COLORADO...OR FROM THE NE TO
ENE THIS EVENING. THIS MAY BE SUFFICIENT TO KEEP FOG OUT OF CORTEZ
AND DURANGO (BY NO MEANS IS THIS A SURE THING)...BUT PUSHES THE
FOG INTO THE LOWER PORTION OF THE SAN JUAN RIVER BASIN AND
MONUMENT VALLEY. AGREED WITH THE ABQ WFO OFFICE DECISION THAT
FOG IS EXPECTED ONCE AGAIN TONIGHT...WILL ISSUE ANOTHER DENSE FOG
ADVISORY. HIGH CLOUDS MOVING ACROSS NE UTAH MAY HELP VERNALS
CAUSE...BUT THIS SPOT NEEDS TO BE MONITORED AS WELL.
SUNDAY AND SUNDAY NIGHT...WEAK WAVES BRUSH THE FAR NORTHERN
MOUNTAINS AND LIGHT SNOW (MORE LIKE FLURRIES) IS POSSIBLE OVER THE
ELKHEADS AND PARK RANGE. MAIN WESTERLIES STAY NORTH OF THE STATE
WITH LIGHTER GRADIENT FARTHER SOUTH. AFTERNOON TEMPS SHOULD BE
SIMILAR ON SUNDAY AS TODAY. FORECAST CONCERN REMAINS THE STRATUS
SITUATION OVER SERN UTAH AND THE UINTA BASIN.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 258 PM MST SAT JAN 17 2015
A STRONGER PIECE OF PACIFIC ENERGY...WITH SUPPORT OF AN UPPER JET
CORE...PUSHES ACROSS THE NORTHERN ROCKIES TO THE HIGH PLAINS ON
MONDAY. AGAIN THE ASCENT WITH THIS SYSTEM CRUMBLES AS IT PLOWS
EASTWARD AND QG FORCING OVER OUR CWA CAN MAINLY BE ATTRIBUTED TO
JET DYNAMICS. THE LEAD PORTION OF THE JET MONDAY MORNING WILL MOST
LIKELY JUST LEAD TO CLOUDS AND SOME COOLING OF THE MID LEVEL
ATMOSPHERE FROM VIRGA. HOWEVER THROUGH THE LATE MORNING HOURS INTO
THE AFTERNOON THE BACK PORTION OF THE JET ALONG WITH A SURFACE
FRONT WILL BE MOVING THROUGH OUR CWA. MOISTURE STILL APPEAR QUITE
LIMITED WITH OROGRAPHICS FOCUSING THE BULK OF THE SNOWFALL FROM
THE NORTHERN MOUNTAINS DOWN TO THE RIDGELINE OF THE ELK MOUNTAIN
RANGE. CONCERNS FOR SIGNIFICANT SNOW IS STILL LOW WITH THIS
SYSTEM. THE COLD FRONT MAKES IT TO OUR SOUTHERN BORDER BY LATE
EVENING AND WILL BE THE FOCUS FOR ADDITIONAL PRECIPITATION
BREAKING OUT BY THE MID-WEEK TIME FRAME.
THE MODELS ARE IN MUCH BETTER AGREEMENT COME MID-WEEK AS A WEAKNESS
IN THE FLOW PUSHES UP FROM THE SUBTROPICS TO NEAR 25N/135W TUESDAY
AFTERNOON. IT APPEARS THIS IS HELPING KEEP A MORE SPLIT FLOW PATTERN
IN PLACE WITH A MORE DEFINED TROUGH FORMING OVER THE WESTERN DESERTS
WHILE THE NORTHERN STREAM STAYS TO OUR NORTHEAST. AS SUCH
PRECIPITATION CHANCES ARE LOOKING MEAGER AND FOCUSED MAINLY ACROSS
NORTHERN ARIZONA/NEW MEXICO WHERE MOISTURE WILL BE POOLING NEAR THE
STALLED SURFACE BOUNDARY. THERE WILL BE COOL DOWN BEHIND THE FRONT
TUESDAY THROUGH THE REMAINDER OF THE FORECAST. HOWEVER EVEN GUIDANCE
NUMBERS HERE HAVE BEEN MODERATING AND HAVE SETTLED NEAR NORMAL FOR
MID TO LATE JANUARY. THERE ARE NO ROBUST CHANCES FOR PRECIPITATION
SHOWING UP THROUGH THE EARLY NEXT WEEK.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 504 PM MST SAT JAN 17 2015
STAGNANT INVERTED AIR TRAPPED IN VALLEYS ACROSS THE FORECAST AREA
WILL CONTINUE TO BE AN ISSUE FOR A COUPLE OF TAF SITES OVERNIGHT
AND SUNDAY MORNING. KVEL WILL LIKELY SEE IFR CIGS RESULTING FROM
LOW STRATUS THIS EVENING AS COOLING TEMPERATURES ALLOW THE CLOUD
DECK TO EXPAND. MVFR VSBY IN FOG FOR A TIME THIS EVENING IS ALSO
POSSIBLE. HOWEVER...EXPECT A WEAK TRANSIENT SHORT WAVE TROUGH WILL
CAUSE THE STRATUS TO DISBURSE DURING THE LATTER PART OF THE
EVENING AND OVERNIGHT AS A MID-CLOUD DECK SETTLES OVER THE UINTA
BASIN. ISOLATED LIGHT SNOW SHOWERS ASSOCIATED WITH THE SHORT WAVE
TROUGH WILL BRING LOCALIZED MOUNTAIN OBSCURATIONS TO THE EASTERN
UINTA...ELKHEAD...PARK... AND FLAT TOP MOUNTAINS FROM LATE THIS
EVENING THROUGH SUNDAY MORNING.
LOW STRATUS AND FOG WILL LIKELY ALSO IMPACT KDRO OVERNIGHT AND
THEREFORE HAVE INCLUDED LIFR CIGS AND VSBY FOR A TIME. IN FACT...
STRATUS AND FOG WILL BE FAIRLY WIDESPREAD ACROSS SOUTHEAST UTAH
AND SOUTHWEST COLORADO THROUGH SUNDAY MORNING. ELSEWHERE...VFR
CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...DENSE FOG ADVISORY UNTIL NOON MST SUNDAY FOR COZ021-022.
UT...DENSE FOG ADVISORY UNTIL NOON MST SUNDAY FOR UTZ022.
&&
UPDATE...NL
SHORT TERM...PF
LONG TERM...15
AVIATION...NL
Hazardous weather outlook, Jan 17, 3:32 AM MST, 16 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
332 AM MST SAT JAN 17 2015
COZ001>014-017>023-UTZ022>025-027>029-181045-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
332 AM MST SAT JAN 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SNOW SHOWERS WILL PRODUCE LIGHT ACCUMULATIONS TODAY IN
THE COLORADO NORTHERN MOUNTAINS AND PORTIONS OF THE CENTRAL
MOUNTAINS NEAR THE CONTINENTAL DIVIDE.
PATCHY DENSE FOG AND AREAS OF LOW CLOUDS WILL PERSIST THIS MORNING IN
THE LOWER ELEVATIONS OF THE FOUR CORNERS...AND ACROSS THE EASTERN
UINTA BASIN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF SNOW OVER THE NORTHERN AND CENTRAL MOUNTAINS
AND THE COLORADO NORTHWEST PLATEAU MONDAY AND MONDAY NIGHT...THEN
ANOTHER SLIGHT CHANCE WEDNESDAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CJC
In the hours before
Local storm report, Jan 17, 5:20 PM MST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
520 PM MST SAT JAN 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM DENSE FOG CORTEZ 37.34N 108.59W
01/17/2015 E0.25 MILE MONTEZUMA CO CO-OP OBSERVER
DOWN TO A QUARTER MILE IN FOG.
&&
EVENT NUMBER GJT1500113
MALEKSADense Fog, Eastern Uinta Basin
- When
- January 17, 8:30 PM MST to January 18, 9:00 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Dense fog occurred in some lower elevation areas of Uintah County. The visibility occasionally dropped down to a quarter mile at the Vernal Regional Airport, and dense fog was reported on Highway 40 near the Colorado-Utah state line.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, January 17, 2015$100,000 · 1 event
- High Wind in Washington, January 17 to 18, 2015$50,000 · 52 kt wind · 5 events
- Heavy Snow and Winter Weather in Washington, January 17 to 18, 201530 events
- High Wind in Wyoming, January 17 to 18, 201566 kt wind · 20 events
- Heavy Snow and Winter Weather in Idaho, January 17 to 18, 201510 events
- High Wind in Oregon, January 17 to 18, 201596 kt wind · 5 events
- Winter Storm and High Wind in Wyoming, January 17 to 19, 201579 kt wind · 5 events
- High Wind in Washington, January 17 to 18, 201571 kt wind · 3 events
- Dense Fog in Colorado, January 17 to 18, 20152 events
- High Wind in Oregon, January 17, 201560 kt wind · 1 event
- High Wind in Colorado, January 17 to 18, 201584 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607125.